Wyoming, 2017High Wind in Wyoming, March 11, 2017
March 11, 2017 · NWS RIW · 1 event in 1 county or zone
An approaching cold front mixed strong down strong mid level winds and brought high winds to portions of the Absaroka Mountains. At the wind sensor along the Chief Joseph Highway, there were several wind gusts over 74 mph, including a maximum gust of 82 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching cold front mixed strong down strong mid level winds and brought high winds to portions of the Absaroka Mountains. At the wind sensor along the Chief Joseph Highway, there were several wind gusts over 74 mph, including a maximum gust of 82 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 11, 2:54 PM MST, 6 hours 46 minutes earlier.
Area forecast discussion, Mar 11, 2:54 PM MST, 6 hours 46 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
254 PM MST Sat Mar 11 2017
.Short Term...Tonight Through Tuesday
A fast moving Pacific low pressure trough will bring
snow to the western mountains tonight and Sunday with brisk west
to southwest winds. High winds will be possible overnight in the
Absaroka mountains and Cody Foothills of Park County. Some
snow will spill over the mountains into northern areas then spread
south across eastern Johnson and Natrona counties Sunday. Then
high pressure will build into the area Sunday night and Monday
with dry conditions continuing through Tuesday. Slight cooling
will occur most noticeable in the north. Low level snow melt will
continue to cause areas of flooding in the southwest with flooding
on the Blacks Fork river and small streams and low lying areas in
Sweetwater county around Rock Springs. Snow melt will continue
with above freezing temperatures in the lower elevations and
increasing wind tonight and Sunday.
.Long Term...Tuesday Night Through Saturday
Some light precipitation over the northwest WY mountains and the
Northern Bighorn mountains Tuesday night, ending by daybreak Wed.
Dry Wednesday over the region with breezy to windy areas. Moisture
returns to the far west late Wed night into Thursday as a weather
system moves through the region Thursday. East of the divide,
scattered rain and snow showers Thursday over the north with
showers ending late Thursday night. Breezy to windy with this
weather system and weak cold front. Next Fri and Saturday look dry.
May see some rain and snow showers in NW WY next Saturday night.
Temps will be very mild on Wed, then slightly colder Thursday and
Friday, then warming back up next Saturday. Low elevation snowmelt
in southwest WY will continue which may cause some flooding issues.
&&
.Aviation.../00Z Issuance/
WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
VFR conditions will prevail through 06Z. A weather system will
move through the area between 06Z and 15Z. Mountain snow showers
will occur and frequent mountain obscuration will occur mainly
along and north of a KAFO-KPNA line. Scattered rain and snow showers
will occur around KJAC and KPNA with snow levels around 6000 to 7000
feet MSL. Strong ridge top wind will result in areas of LLWS tonight
into Sunday morning at some of the terminal sites. VFR conditions will
occur at KRKS through the period. A gusty wind will occur at all
the terminal sites Sunday.
EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
VFR conditions to prevail through Sunday. Ridge top west wind will
increase tonight with areas of LLWS developing vicinity KCOD-KDUB-KLND
and continuing through 15Z Sunday. A cold front will push across the
area from 10Z to 16Z with scattered rain and snow showers mainly
along and north of a KCOD to KCPR line. Areas of MVFR conditions may
occur at times in these areas. The rain and snow showers will be ending
between 16Z and 19Z. A gusty west to northwest wind will occur
with the frontal passage and this gusty wind will continue through
Sunday afternoon at the terminal sites.
&&
.Fire Weather...
A fast moving Pacific low pressure trough will bring
snow to the western mountains tonight and Sunday with brisk west
to southwest winds. High winds will be possible overnight in the
Absaroka mountains and Cody Foothills of Park County. Some
snow will spill over the mountains into northern areas then spread
south across eastern Johnson and Natrona counties Sunday. Then
high pressure will build into the area Sunday night and Monday
with dry conditions continuing through Tuesday. Slight cooling
will occur most noticeable in the north. Low level snow melt will
continue to cause areas of flooding in the southwest with flooding
on the Blacks Fork river and small streams and low lying areas in
Sweetwater county around Rock Springs. Snow melt will continue
with above freezing temperatures in the lower elevations and
increasing wind tonight and Sunday. Smoke dispersal will be poor
in the western valleys with inversions in place. The windy areas
along and east of the Continental Divide and across the southwest
will have fair to good smoke dispersal in the afternoons.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 8 PM MST this evening to 6 AM MDT Sunday
for WYZ002-003.
&&
SHORT TERM...C.Baker
LONG TERM...AR
AVIATION...AR
FIRE WEATHER...C.Baker
Hazardous weather outlook, Mar 11, 3:20 PM MST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
320 PM MST Sat Mar 11 2017
WYZ001>020-022>030-122230-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
320 PM MST Sat Mar 11 2017
...High Wind Warning tonight for the Absaroka Mountains and Cody
Foothills...
...Flood warning on the Blacks Fork river in western Sweetwater
County through Sunday...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...This Afternoon and Tonight
High winds are possible tonight in the Lee of the Absarokas and
Cody Foothills.
Light to moderate snow returning to western mountains tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to report snowfall amounts, wind gusts
past 50 mph, and flooding. Thank you.
In the hours before
Special weather statement, Mar 11, 9:08 PM MST, 32 minutes before
Special Weather Statement...UPDATED
National Weather Service Riverton WY
908 PM MST Sat Mar 11 2017
WYZ023-026>030-121600-
Star Valley-Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Afton, Alpine, Star Valley Ranch, Thayne,
La Barge, Big Piney, Farson, Kemmerer, Cokeville, Rock Springs,
Green River, and Wamsutter
908 PM MST Sat Mar 11 2017
Snowmelt runoff will continue to keep small streams, creeks, and
drainage ditches running high and fast through tonight. Southern
Lincoln county and Sweetwater county have experienced some low
land flooding due to the rapid snowmelt on Friday. As of 9 PM
Saturday, Highway 372 near La Barge was closed between mile
markers 40 and 48 due to flooding.
On Sunday morning, ar cold front will move through these areas.
This will keep high temperatures in the mid 30s to mid 40s on
Sunday. Thus snowmelt runoff will be less Sunday.
Some rural and secondary roads will continue to be affected with
high water through Sunday morning, especially over low lying
portions of the roads.
If traveling along rural and secondary roads, be prepared to turn
around if high high water is encountered. Please check the latest
road conditions for the latest information on road closures due to
flooding.
High Wind, Absaroka Mountains
- When
- March 11, 9:40 PM MST to 11:05 PM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
The wind sensor along the Chief Joseph Highway reported several wind gusts past 74 mph including a maximum gust of 82 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Tennessee, March 11 to 12, 201726 events
- Winter Weather in North Carolina, March 11 to 12, 201718 events
- Winter Weather in Tennessee, March 11, 201717 events
- Heavy Snow and Winter Weather in Arkansas, March 11, 201713 events
- Dense Fog in California, March 11 to 16, 201712 events
- Flash Flood and Hail in Texas, March 11, 2017$12,000 · 1 in hail · 6 events
- Winter Weather in Arkansas, March 11, 20177 events
- Winter Weather in Georgia, March 11 to 12, 20176 events
- Heavy Rain in Hawaii, March 11 to 12, 20173 events
- Winter Weather in Tennessee, March 11 to 12, 20173 events
- Cold in New York, March 11, 20172 events
- Cold in Vermont, March 11, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681225.